Background: Therapy with tumour necrosis factor α (TNF) inhibitors can be associated with paradoxical reactions, namely the de novo development or flaring of conditions that usually respond to these therapeutic agents, such as arthritis, inflammatory bowel disease, sarcoidosis or psoriasis. They are considered a class effect of these drugs, and their incidence ranges from 1 to 5%, with paradoxical psoriasis (psoriasis vulgaris, palmoplantar pustulosis, scalp psoriasis and their combinations) being most frequently reported. Treatment of paradoxical psoriasis often requires withdrawal of the inducing drug and switching to another anti-TNF agent, but often this cannot avoid recurrence or persistence of the rash and/or loss of the therapeutic effect on the underlying condition.
Case report: We report on a 47-year-old woman who developed incapacitating palmoplantar pustulosis and psoriasis vulgaris flare with severe scalp and nail involvement after 5 months of treatment with adalimumab for psoriatic arthritis. Several treatments, including topical corticosteroids, photochemotherapy, ciclosporin, acitretin and etanercept 50 mg twice a day for 1 month, were ineffective or not tolerated. Treatment with ustekinumab 45 mg provided complete resolution of skin lesions with acceptable therapeutic control of the arthritis, with a follow-up duration of 16 months.
Conclusion: A review of the reported cases suggests that this may be a therapeutic option in patients who develop paradoxical psoriasis while under treatment for arthritis or Crohn's disease.
Copyright © 2012 S. Karger AG, Basel.